Kansas, 2009

Winter Weather in Kansas, April 2, 2009

April 2, 2009 · NWS TOP · 8 events in 8 counties and zones

A late season snowfall event brought two to six inches of snow to portions of north central and northeast Kansas the morning of April 2nd, with snowfall accumulations generally north of Interstate 70, north of a line from Ottawa to Brown Counties. Strong, deep frontogenetic forcing brought sufficient lift to the region to help produce these substantive amounts, despite the low-level moisture in…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A late season snowfall event brought two to six inches of snow to portions of north central and northeast Kansas the morning of April 2nd, with snowfall accumulations generally north of Interstate 70, north of a line from Ottawa to Brown Counties. Strong, deep frontogenetic forcing brought sufficient lift to the region to help produce these substantive amounts, despite the low-level moisture in place across the region. Surface temperatures were notably in the upper 30s to lower 40s through the duration of the event, but the intensity of the snowfall because of the enhanced lift allowed for relatively deep accumulations. Vehicle accidents occurred across the region on both primary and secondary roadways, but no deaths or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 2, 3:05 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 2, 3:05 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT THU APR 2 2009

.DISCUSSION...
THE 7Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR
MAPS SHOWED AN UPPER LEVEL LOW MOVING EAST AND SOUTHEAST ACROSS THE
TX PNHDL.  AN INTENSE UPPER LOW WAS LIFTING NORTHWARD ACROSS
NORTHERN LAKE SUPERIOR INTO ONTARIO...CANADA. ANOTHER UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHEAST PACIFIC OCEAN
TOWARDS THE PACIFIC NORTHWEST.

THE 6 TO 9 HR FCST OF THE 00Z NAM SHOWS A BAND OF 850MB TO 700MB
FRONTOGENESIS ACROSS THE NORTH CENTRAL AND NORTHEAST COUNTIES OF THE
CWA. THE 0748Z RADAR RETURNS SHOW A BAND OF ENHANCE PRECIPITATION
JUST NORTH OF THE BAND OF MAXIMUM LOW-LEVEL FRONTOGENESIS. MUCH
DRIER AIR ACROSS SOUTH CENTRAL NE HAS BEEN ADVECTING SOUTHWARD INTO
THE NORTHWEST AND NORTH CENTRAL COUNTIES OF THE CWA. AS THIS BAND OF
PRECIP LIFTS NORTH INTO THE LOW-LEVEL DRY AIR...WITH DEWPOINTS IN
THE LOWER 20S...WET BULB COOLING OF THE LOWEST LEVELS OF THE
ATMOSPHERE WILL CAUSE THE LIGHT RAIN TO SWITCH OVER TO LIGHT SNOW.
CNK HAS SWITCHED OVER TO SNOW AND VISIBILITIES HAVE DROPPED UNDER 2
MILES. A BAND OF LIGHT TO AT TIMES MODERATE SNOW MAY DEVELOP ACROSS
THE NORTHERN COUNTIES OF THE CWA THIS MORNING. TEMPERATURES MAY DROP
TO AROUND FREEZING...THUS THE SNOW WILL PROBABLY MELT ON THE WARMER
ROAD SURFACES. HOWEVER...ELEVATED ROADWAYS AND BRIDGES MAY BECOME
SLICK FROM 10Z THROUGH 14Z. THERE COULD BE AN INCH OR TWO OF SNOW
ACCUMULATING ON GRASSY SURFACES ALONG AND NORTH OF A DELPHOS TO
HOLTON LINE.

ACROSS THE REMAINDER OF THE CWA AREAS OF LIGHT RAIN WILL MOVE
NORTHEAST ACROSS THE AREA THROUGH THE MORNING HOURS SOUTHERLY 850MB
WINDS BRING RESIDUAL MOISTURE NORTHWARD OVER THE COOLER AIRMASS AT
THE SURFACE. THE ISENTROPIC LIFT AND THE LARGER SCALE ASCENT WITHIN
THE DEFORMATION ZONE ON THE NORTH SIDE OF THE UPPER LOW WILL
GRADUALLY SHIFT EAST ACROSS THE CWA THROUGH THE MORNING HOURS. I
CANNOT RULE OUT SOME SNOW MIXING IN THE RAIN ACROSS EAST CENTRAL
KS...GENERALLY NORTH OF I-70 BETWEEN 12Z AND 15Z. BY NOON THE UPPER
LOW WILL HAVE MOVED EAST IN TO AR CAUSING THE BETTER LOW AND MID
LEVEL FRONTOGENESIS TO DEVELOP SOUTHEAST OF THE CWA. SURFACE
TEMPERATURES WILL PROBABLY BE TOO WARM FOR THE PRECIP TO MIX WITH
SNOW SOUTH AND EAST OF THE KS TURNPIKE. THE RAIN AND SNOW WILL END
FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA THROUGH THE MID MORNING
AND AFTERNOON HOURS. THE RAIN SHOULD MOVE OUT OF THE SOUTHEAST
COUNTIES AFTER 21Z. SKIES WILL BE CLOUDY THIS MORNING WITH SOME
CLEARING LATE IN THE AFTERNOON POSSIBLE ACROSS THE WESTERN COUNTIES.
THE CLOUD COVER AND PRECIPITATION WILL KEEP HIGHS COOL THROUGH THE
DAY. HIGH TEMPERATURES WILL REMAIN NEARLY STEADY ACROSS EAST CENTRAL
KS IN THE UPPER 40S. TEMPERATURES MAY WARM SLIGHTLY THIS AFTERNOON
INTO THE MID 40S ACROSS THE NORTHEAST AND NORTH CENTRAL COUNTIES.

TONIGHT...SKIES WILL CLEAR AND WITH A COOLER AND DRIER AIRMASS IN
PLACE...OVERNIGHT LOWS WILL DROP BELOW FREEZING ACROSS MUCH OF THE
CWA. MOST AREAS WILL DROP INTO THE UPPER 20S TO AROUND 30 DEGREES.
AN INTENSE 5H TROUGH WILL DIG SOUTHEAST ACROSS THE PACIFIC NORTHWEST.

FRIDAY AND FRIDAY NIGHT...THE 5H TROUGH ACROSS THE PACIFIC NORTHWEST
WILL DIG SOUTHEAST INTO THE FOUR CORNERS REGION. A LEE CYCLONE WILL
DEVELOP SATURDAY NIGHT ACROSS EASTERN CO. STRONG SOUTHERLY LOW-LEVEL
FLOW ACROSS THE SOUTHERN AND CENTRAL PLAINS WILL TRY TO ADVECT SOME
RESIDUAL GULF MOISTURE NORTHWARD. THE WESTERN GULF OF MEXICO WILL BE
SLOW TO RECOVER AND THERE WILL PROBABLY BE INSUFFICIENT MOISTURE
RETURN FRIDAY NIGHT FOR ANY SHOWERS OR THUNDERSTORMS TO DEVELOP.
HIGHS FRIDAY WILL WARM INTO THE UPPER 50S TO LOWER 60S.

SATURDAY THROUGH SUNDAY...THE 5H TROUGH ACROSS THE FOUR CORNERS
REGION WILL LIFT NORTHEAST INTO WESTERN KS ON SATURDAY. MOST OF THE
CWA WILL BE IN THE WARM SECTOR. THERE MAY BE ENOUGH RESIDUAL
MOISTURE RETURN FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP
ALONG THE PACIFIC FRONT/DRYLINE LATE SATURDAY AFTERNOON. AS THE
PACIFIC FRONT MOVES EAST ACROSS THE CWA ALONG WITH STRONG LARGE
SCALE ASCENT AHEAD OF THE 5H TROUGH...A LINE OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL COUNTIES OF THE CWA
SATURDAY EVENING AND MOVE ACROSS THE CWA. ONCE AGAIN GULF MOISTURE
WILL BE LIMITED AND THE ONLY HAZARD I CAN SEE FROM ANY LINE OF
THUNDERSTORMS WOULD BE 50 TO 60 MPH WIND GUSTS AND SMALL HAIL. HIGHS
ACROSS MUCH OF THE CWA SATURDAY AFTERNOON WILL REACH THE UPPER 60S
TO LOWER 70S. SOUTHERLY WINDS MAY INCREASE TO 25 TO 35 MPH WITH
GUSTS OF 45 MPH POSSIBLE. A WIND ADVISORY MAY BE NEEDED FROM 15Z
THROUGH 23Z SATURDAY.

THE PACIFIC FRONT WILL MOVE EAST OF THE CWA AFTER MIDNIGHT AND WE
MAY SEE A BREAK IN THE PRECIPITATION UNTIL SUNRISE AS DRY MID LEVEL
AIR ADVECTS NORTHEAST ACROSS MOST OF THE CWA AFTER MIDNIGHT SUNDAY.
AS THE 5H LOW MOVES NORTHEAST ACROSS SOUTHEAST NE WE MAY SEE ENOUGH
WRAP AROUND MOISTURE IN THE TROWAL REGION ON THE WESTERN SIDE OF THE
UPPER LOW FOR SNOW TO DEVELOP ACROSS THE NORTH CENTRAL COUNTIES. THE
BAND OF SNOW WILL MOVE NORTHEAST ACROSS THE NORTHEAST COUNTIES
DURING THE MID MORNING HOURS OF SUNDAY. THE RAIN MAY MIX WITH SNOW
ACROSS PORTIONS OF EAST CENTRAL KS BETWEEN 12Z AND 16Z SUNDAY. IT IS
TOO EARLY TO SAY HOW MUCH SNOW MAY ACCUMULATE ACROSS THE NORTHEAST
COUNTIES...BUT BOTH THE ECM AND NAM SHOW THE HEAVIEST SNOW POTENTIAL
FARTHER NORTH ACROSS EASTERN NE.  NORTH WINDS AND LOW-LEVEL CAA WILL
KEEP TEMPERATURES COOL ON SUNDAY WITH HIGHS ONLY REACHING THE LOWER
TO MID 40S.

SUNDAY NIGHT THROUGH WEDNESDAY...THE 5H TROUGH WILL AMPLIFY ACROSS
THE EASTERN CONUS AND WILL KEEP EASTERN KS UNDER NORTHWEST FLOW
ALOFT. EXPECT COOL AND DRY CONDITIONS THROUGH TUESDAY WITH HIGHS IN
THE MID 40S TO LOWER 50S. OVERNIGHT LOWS MAY DROP BELOW FREEZING
SUNDAY AND MONDAY NIGHT. AN UPPER RIDGE WILL SLOWLY MOVE EAST INTO
THE HIGH PLAINS BY LATE WEDNESDAY...WHICH COULD HELP HIGHS TO WARM
INTO THE UPPER 50S AND LOWER 60S.

GARGAN

&&

.AVIATION...

SFC FRONT IS BEGINNING TO PUSH BACK SOUTH AGAIN WITH BACKING LOW
LEVEL FLOW AS LATEST WATER VAPOR IMAGERY SHOWING SHORTWAVE TROUGH
OVER NORTHEAST NM MOVING EASTWARD OVERNIGHT. MID LEVEL
FRONTOGENESIS INCREASING AS EVIDENCED BY INCREASING RETURNS ON
RADAR AS MID LEVELS SATURATE NEAR AND JUST NORTH OF THE TAF SITES.
HAVE DELAYED INTRODUCTION OF LOWERED CIGS IN LIGHT RAIN IN THE
TAFS WITH A SLOWER SATURATION TAKING PLACE IN THE LOW LEVELS THAN
ORIGINALLY EXPECTED. THE DEEPEST LARGE SCALE ASCENT THEN DEVELOPS
ACROSS THE TAF SITES IN THE 09Z-12Z TIMEFRAME AS THE SFC AND 850
FRONTS AND CAA MAKE A STRONGER PUSH SOUTHWARD. WILL LOWER CIGS TO
MVFR IN RAIN AND SNOW AT KMHK AND IN RAIN AT KFOE/KTOP AS WINDS
BACK TO THE NORTH AND INCREASE AS SFC LOW PASSES SOUTH ACROSS OK
INTO FAR WESTERN AR THROUGH MIDDAY THURSDAY. THIS SHOULD KEEP A
RAIN/SNOW MIX POSSIBLE IN MUCH OF THE MORNING WITH LOWER CIGS THEN
A RAPID END TO PRECIP BY 15Z AT KMHK AND BY 17Z AT KTOP/KFOE WITH
IMPROVING CEILINGS TO VFR WEST TO EAST IN THE 18-22Z TIMEFRAME AS
MUCH DRIER AIR WITHIN SUBSIDENCE REGION OVERSPREADS THE AREA AS
THE SYSTEM PULLS AWAY. WEAKENING GRADIENT AS THE AFTERNOON
PROGRESSES WILL ALSO WARRANT A DECREASE IN SPEEDS BEYOND MID
AFTERNOON AS WELL. BY 00Z/THU...EXPECT WINDS AT ALL SITES WILL BE
UNDER 10 KTS FROM THE NORTH/NORTHWEST WITH MOSTLY CLEAR SKIES.

63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 3:15 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT THU APR 2 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-030915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO AT TIMES MODERATE SNOW WILL CONTINUE ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS THROUGH THE MORNING HOURS. THE
SNOW MAY ACCUMULATE 1 TO 2 INCHES ON GRASSY SURFACES...AND
POSSIBLY CAUSE SLICK SPOTS ON AREA ROADWAYS...GENERALLY ALONG AND
NORTH OF A DELPHOS...TO HOLTON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING
ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Apr 2, 3:49 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     SNOW             MARYSVILLE              39.84N 96.65W
04/02/2009  E1.0 INCH        MARSHALL           KS   COUNTY OFFICIAL

            ONE INCH OF SNOWFALL HAS ACCUMULATED ON GRASSY SURFACES.
            DISPATCH REPORTS THAT ROADWAYS ARE STILL JUST WET.
            SNOWFALL IS NOT ACCUMULATING ON ROADWAYS YET.

&&

CAVANAUGH
Local storm report, Apr 2, 4:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     SNOW             MARYSVILLE              39.84N 96.65W
04/02/2009  E2.0 INCH        MARSHALL           KS   COUNTY OFFICIAL

            HEAVIEST ACCUMULATION ON GRASSY SURFACES...BUT SNOW IS
            NOW STARTING TO COLLECT ON ROADS AND SOME ROADWAYS ARE
            GETTING SLICK.

&&

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Ottawa

When
April 2, 4:15 AM CST to 11:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Two to five inches of snow fell county wide, with greatest accumulations noted in the northern half of the county.

Winter Weather, Cloud

When
April 2, 4:15 AM CST to 11:00 AM CST
Where
Cloud forecast zone
Reported by
Law Enforcement
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Two to five inches of snow was reported to have fallen by trained storm spotters and cooperative observers. Accumulated snow led to slick conditions on county roadways, and several vehicle slide-offs.

Winter Weather, Clay

When
April 2, 5:15 AM CST to 11:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

One to four inches of snow was reported to have fallen across the northern half of Clay County. Several slide-offs were reported on primary and secondary roadways.

Winter Weather, Washington

When
April 2, 5:45 AM CST to 12:00 PM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Two to four inches of snow was reported across the southern half of the county.

Winter Weather, Riley

When
April 2, 11:45 AM CST to 2:45 PM CST
Where
Riley forecast zone
Reported by
Law Enforcement
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Rainfall transitioned to all snow during the late morning hours. The northern half of the county received two to five inches of snow. Roadways were snow covered and slick, leading to several slide-offs on primary and secondary roadways.

Winter Weather, Marshall

When
April 2, 11:45 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Trained storm spotters reported two to five inches of snow accumulation across the county.

Winter Weather, Brown

When
April 2, 11:45 AM CST to 3:45 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Up to six inches of snow was reported to have fallen across the county.

Winter Weather, Nemaha

When
April 2, 12:15 PM CST to 3:15 PM CST
Where
Nemaha forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Trained storm spotters reported two to five inch snowfall accumulations across much of the county. Law enforcement reported snowpacked roadways county wide, and a handful of slide-offs and accidents throughout the county. No injuries or deaths were noted.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168283, 168285, 168286, 168290, 168292, 168302, 168312, 168310.